Hail, Spencer
- When
- April 9, 8:13 AM CST
- Where
- Spencer County, 0.54 mi W of Dale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -86.990
An early morning mesoscale convective system crossed southwest Indiana. The system formed along and south of a warm front that extended from central Missouri to the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An early morning mesoscale convective system crossed southwest Indiana. The system formed along and south of a warm front that extended from central Missouri to the Lower Ohio Valley. Isolated storms produced dime-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 2:01 AM CST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 301 AM CDT SAT APR 9 2011 .DISCUSSION... KPAH 88D ALREADY SHOWS SOME DEVELOPING SHOWERS ACROSS PAH FA. HOWEVER RADAR MOSAIC SHOWS MORE EXTENSIVE DEVELOPMENT OF SHOWERS/STORMS UPSTREAM OVER PTNS MO...TO TOP RIDGE AND AFFECT MAINLY OUR NRN PTNS FA/POTENTIALLY ERN PTNS FA LATER THIS AM. MODELS SHOW H5 HEIGHTS RISING 20-30DM OVER COURSE OF THE DAY...SO SHOULD SEE CAPPING OF ATMOSPHERE FROM SOUTHWEST TO NORTHEAST THROUGH THE PM HOURS...EFFECTIVELY ENDING POPS FROM LATE TODAY THROUGH TONIGHT. UNTIL THEN...SLGT RISK SVR CONTINUES...SEE SWODY1 FOR DETAILS. SUNDAY WILL BE VERY WINDY. MODEL SOUNDINGS/BUFKIT MIX DOWN WINDS SUSTAINED 20-30 MPH WITH GUST POTENTIAL TO 40 MPH ON WARM SLYS- SWLYS. MONDAY IS NOT TOO MUCH DIFFERENT AS POST FRONTAL WINDS SHIFT TO W-NWLYS...WILL OUTLOOK BOTH PERIODS FOR WIND POTENTIAL IN HWO. WARM 80S EXPECTED BOTH TODAY AND TOMORROW...SHOULD MUTE POST FRONTALLY ABOUT 10-15F FOR MONDAY...LEVELLING OFF THE REMAINDER OF THE WEEK. NO CHANGES BEYOND DAY 4. && .AVIATION... VFR CONDITIONS EXPECTED A MAJORITY OF THE OVERNIGHT. ISOLATED SHRA/TSTM ARE POSSIBLE THROUGH DAYBREAK...AND INCLUDED VCSH WITH VFR CB UNTIL 16Z. ANY SHRA OR TSRA WOULD LIKELY PRODUCE BRIEF MVFR CONDITIONS. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 5 TO 15 KTS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 747 AM CDT SAT APR 9 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 747 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL NOON TODAY FOR MUCH OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY...AND VERY FAR SOUTHEAST MISSOURI. REFER TO THE WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE FORECAST SUNDAY NIGHT INTO MONDAY AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. THIS INCLUDES A SLIGHT RISK OF SEVERE STORMS IN WESTERN PORTIONS OF SOUTHEAST MISSOURI. SUNDAY WILL BE VERY WINDY...WITH SUSTAINED SOUTH OR SOUTHWEST WINDS 15 TO 30 MPH GUSTING TO 40 MPH AT TIMES. MONDAY WILL ALSO BE WINDY AS POST FRONTAL WINDS SHIFT TO WEST AND NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 802 AM CDT SAT APR 9 2011 ILZ083-087-090-091-INZ085>087-KYZ007-008-010-011-013>018-021-091400- POPE IL-HARDIN IL-GALLATIN IL-WHITE IL-VANDERBURGH IN-WARRICK IN- POSEY IN-HENDERSON KY-UNION KY-WEBSTER KY-HOPKINS KY-CRITTENDEN KY- LIVINGSTON KY-MUHLENBERG KY-CALDWELL KY-LYON KY-CHRISTIAN KY- MARSHALL KY- 802 AM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE COUNTY IN SOUTHEAST ILLINOIS...AND GALLATIN...HARDIN AND SOUTHERN POPE COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHERN POSEY...SOUTHWESTERN WARRICK AND SOUTHERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND HOPKINS...WEBSTER...UNION AND HENDERSON COUNTIES IN NORTHWEST KENTUCKY...AND NORTHWESTERN CHRISTIAN AND WESTERN MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY...AND NORTHERN MARSHALL...LYON...CALDWELL...LIVINGSTON AND CRITTENDEN COUNTIES IN WESTERN KENTUCKY UNTIL 900 AM CDT... AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH HAIL UP TO DIME SIZED...AND VERY STRONG WINDS AROUND 50 MPH POSSIBLE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUNCTION TO 6 MILES SOUTH OF GRAND RIVERS...MOVING EAST AT 60 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE KUTTAWA...MARION... EDDYVILLE...FREDONIA...STURGIS...UNIONTOWN...MORGANFIELD... CRESWELL...MOUNT VERNON...FARMERSVILLE...BRECKINRIDGE CENTER... WHEATCROFT...PRINCETON...WAVERLY...CLAY...FRYER...OLNEY... PROVIDENCE...CORYDON...DIXON...DAWSON SPRINGS...NEBO...HENDERSON... ROBARDS...EVANSVILLE...SEBREE...ST. CHARLES...SLAUGHTERS... EARLINGTON...MADISONVILLE...HANSON...MORTONS GAP...NORTONVILLE... NEWBURGH...HEBBARDSVILLE AND WHITE PLAINS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
813 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HAIL GRAYVILLE 38.26N 88.00W
04/09/2011 M0.25 INCH WHITE IL TRAINED SPOTTER
PEA SIZE HAIL WITH STORM WINDS GUSTING 30 TO 35 MPH.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 831 AM CDT SAT APR 9 2011 ILZ091-INZ082-086>088-KYZ010-011-013>021-091430- HARDIN IL-VANDERBURGH IN-PIKE IN-WARRICK IN-SPENCER IN-HENDERSON KY- DAVIESS KY-UNION KY-MCLEAN KY-WEBSTER KY-HOPKINS KY-CRITTENDEN KY- MUHLENBERG KY-CALDWELL KY-LYON KY-CHRISTIAN KY- 831 AM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDIN COUNTY IN SOUTHERN ILLINOIS...AND SPENCER...WARRICK...PIKE AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND HOPKINS...WEBSTER...MCLEAN...UNION...DAVIESS AND HENDERSON COUNTIES IN NORTHWEST KENTUCKY...AND NORTHERN CHRISTIAN AND MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY...AND NORTHERN LYON...NORTHERN CALDWELL AND EASTERN CRITTENDEN COUNTIES IN WESTERN KENTUCKY UNTIL 930 AM CDT... AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH UP TO DIME SIZE HAIL...AND VERY STRONG WINDS AROUND 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF DARMSTADT TO PROVIDENCE...MOVING EAST AT 45 MPH. 50 MPH WINDS WERE JUST REPORTED NEAR MORGANFIELD KENTUCKY IN UNION COUNTY. LOCATIONS THAT MAY BE IMPACTED INCLUDE DAWSON SPRINGS...DIXON... NEBO...HENDERSON...EVANSVILLE...MELODY HILL...ROBARDS...ST. CHARLES...ELBERFELD...SEBREE...EARLINGTON...MADISONVILLE... SLAUGHTERS...MORTONS GAP...NEWBURGH...NORTONVILLE...HANSON... CHANDLER...LYNNVILLE...HEBBARDSVILLE...BEECH GROVE...WHITE PLAINS... PETERSBURG...SPURGEON...BOONVILLE...ST. JOSEPH...WINSLOW...STANLEY... GRAHAM...EUREKA...CALHOUN...SACRAMENTO...FOLSOMVILLE...WEIR... MOSELEYVILLE...BREMEN...TENNYSON...GREENVILLE...POWDERLY... OWENSBORO...SOUTH CARROLLTON...ISLAND...LIVERMORE...CENTRAL CITY... GENTRYVILLE...CHRISNEY...ROCKPORT...DALE...MASONVILLE...DRAKESBORO... GRANDVIEW...DUNMOR...SANTA CLAUS...KNOTTSVILLE AND WHITESVILLE. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
839 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM TSTM WND GST 1 W FORT BRANCH 38.25N 87.59W
04/09/2011 M50 MPH GIBSON IN TRAINED SPOTTER
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 855 AM CDT SAT APR 9 2011 INZ081-085>088-KYZ018-019-091500- VANDERBURGH IN-GIBSON IN-WARRICK IN-SPENCER IN-POSEY IN-HENDERSON KY- DAVIESS KY- 855 AM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POSEY...SPENCER...WARRICK... GIBSON AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND DAVIESS AND HENDERSON COUNTIES IN NORTHWEST KENTUCKY UNTIL 1000 AM CDT... AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH PEA TO MARBLE SIZED HAIL AND VERY STRONG WINDS AROUND 50 MPH POSSIBLE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF OAKLAND CITY TO 7 MILES SOUTHWEST OF ST. JOSEPH...MOVING EAST AT 40 TO 45 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE BOONVILLE...STANLEY... EUREKA...FOLSOMVILLE...MOSELEYVILLE...TENNYSON...OWENSBORO... ROCKPORT...GENTRYVILLE...CHRISNEY...MASONVILLE...DALE...GRANDVIEW... SANTA CLAUS...KNOTTSVILLE AND WHITESVILLE. FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
913 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM HAIL DALE 38.17N 86.99W
04/09/2011 M0.75 INCH SPENCER IN TRAINED SPOTTER
DIME SIZE HAIL AND TORRENTIAL RAINS REPORTED IN THE
COMMUNITY.
&&
SMITTYThe Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 14:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288371.